Around 4 years ago I developed a benign brain tumur, which caused me to start with secondary generalised tonic clonic seizures. As this was a pretty unpleasant period of my life sex was not a primary concern but, some time later I realised that my sex drive was lessened and my abilty to obtain erections was decreased.
This may be coincidental, but my problems seem to have started around the same time. I went through several dowctors to try and find the reason for my sexual problems and recently tried changing from Tegretol (1200mg/day) to Lamictal.
At first as the Tegretol was removed my erections seemed to improve, but now that I am purely on Lamicatal monotherapy my improvments seem to be reversing if anything. I have suspicions that the improvments may have been psychological because I do know that Tegretol can be a factor in impotence problems.
My seizures were under complete control with the Tegretol, I'm now down to 200mg/daily of Lamictal.
The question is, do you know if Lamictal can cause impotence in itself and if it can should I dare reduce my dosage further? Plus if Tegretol was a cause how long would it take for any side effects to disapear?, I know the slow release version takes some time, but it was about 2 weeks now since I took the Tegretol.
..also I assume the tumur and it's removal could also be the cause? The site of the tumur was the left side of my brain, above my ear (approx!) and I'm left handed.
I did an extensive literature search to look at both anitepileptics and impotence as well as brain tumors, frontal lobe lesions and impotence. Here's what I found:
1.you're right about the tegretol, that's well known to cause sexual dysfunction. But in one case series, lamictal seemed to improve impotence, desire, and orgasm in men when they switched over. I found nothing on lamictal causing impotence, but that doesn't mean it can't. I would stick with it for now and do NOT reduce it on your own. The complications from seizures certainly outweigh the possible benefits that you are looking for. Talk to your docs about adjusting the meds first.
2. The erection center in men still hasn't been clearly defined yet, but so far they think it's in the brainstem or spinal cord rather than the brain hemispheres themselves. This probably means that the location of the tumor and resection doesn't directly affect the erections. However, if you are left handed, then your dominant side may be the right side which controls speech, writing, calculations, analytical thinking while the nondominant (in your case left) would be the emotional side. So the impotence could represent decreased desire or emotional aspect of sexual intercourse, rather than a mechanical problem.
Just a theory. Best of luck.
I had a stroke five years ago. I had been taking neurontin (unsuccessfully) for pain. My doctor prescribed Tegritol. It helped the pain somewhat, but brought on impotence. Question: is that a fair trade? In my case, absolutely not! I'm going to gradually get off the tegritol and seek doctor advice for a substitute.
Copyright 1994-2017MedHelp International.All rights reserved. MedHelp is a division of Aptus Health.
The Content on this Site is presented in a summary fashion, and is intended to be used for educational and entertainment purposes only. It is not intended to be and should not be interpreted as medical advice or a diagnosis of any health or fitness problem, condition or disease; or a recommendation for a specific test, doctor, care provider, procedure, treatment plan, product, or course of action. Med Help International, Inc. is not a medical or healthcare provider and your use of this Site does not create a doctor / patient relationship. We disclaim all responsibility for the professional qualifications and licensing of, and services provided by, any physician or other health providers posting on or otherwise referred to on this Site and/or any Third Party Site. Never disregard the medical advice of your physician or health professional, or delay in seeking such advice, because of something you read on this Site. We offer this Site AS IS and without any warranties. By using this Site you agree to the following Terms and Conditions. If you think you may have a medical emergency, call your physician or 911 immediately.